So my daughter has been on Gilenya for 6 weeks now and she’s experiencing chest pain which sent us to cardio doctor who said her heart was all good and healthy but she has chest wall inflammation out of the blue, no trauma or injury, pain and squeezing come and go and last for seconds to minutes, could this be an MS hug? Or is this just a random thing and not MS related? The new thing in her life is the Gilenya.
A sensation of a tight band wrapped around your chest with a squeezing sensation is common in MS patients and does not represent, “chest wall inflammation.” MS patients call this the, “MS Hug."
Chest wall inflammation usually cause pain on taking a breath or coughing.
Gilenya can affect your breathing, especially in those with obstructive lung disease (asthma and COPD), but chest wall inflammation was not observed in human trials, despite observing chest wall inflammation in a number of non human species during pre-human clinical trials.
You may need to see a pulmonary doctor to figure this out, not a cardiologist. My bet is that she is experiencing the, "MS Hug.”
She may need to stop the Gilenya for a few weeks to determine if the drug is at all related to this new symptom, but she should only do this under the direction of her MS specialist.
Revere (Rip) Kinkel MD
Professor of Clinical Neurosciences
Director of the Multiple Sclerosis Program
Clinical Neurosciences Director
University of California San Diego
PLEASE NOTE: The information/opinions on this site should be used as an information resource only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.